Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Denver/Boulder, CO

June 5, 2017Adams County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 5, 2017, 3:00 PM MDT for Adams County, Weld County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 3:00 PM MDT (21:00 UTC)
Expired
Jun 5, 2017, 3:45 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS55 KBOU 052100
SVRBOU
COC001-123-052145-
/O.NEW.KBOU.SV.W.0030.170605T2100Z-170605T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
300 PM MDT MON JUN 5 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  South central Weld County in northeastern Colorado...
  North central Adams County in northeastern Colorado...

* Until 345 PM MDT

* At 300 PM MDT, a severe thunderstorm was located 8 miles southeast
  of Prospect Valley, or 32 miles southwest of Fort Morgan, and is
  nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  south central Weld and north central Adams Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 10415 4000 10415 4000 10412 3992 10405
      3983 10426 4007 10442 4012 10422
TIME...MOT...LOC 2100Z 036DEG 1KT 4000 10430 

HAIL...1.00IN
WIND...60MPH
 
$$

BOWEN
1 follow-up statement
958 
WWUS55 KBOU 052141
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
341 PM MDT MON JUN 5 2017

COC001-123-052151-
/O.EXP.KBOU.SV.W.0030.000000T0000Z-170605T2145Z/
Weld CO-Adams CO-
341 PM MDT MON JUN 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WELD AND NORTH
CENTRAL ADAMS COUNTIES WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

LAT...LON 4004 10415 4000 10415 4000 10412 3992 10405
      3983 10426 4007 10442 4012 10422
TIME...MOT...LOC 2141Z 036DEG 1KT 3999 10431 

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:47 AM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 5, 9:47 AM MDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
947 AM MDT Mon Jun 5 2017

.UPDATE...
Issued at 947 AM MDT Mon Jun 5 2017

Convective development is already occurring this morning and ahead
of schedule. This seems to be aided by mid level moisture plume
pushing across the mountains. Have bumped up the PoPs a bit more
for earlier arrival of convection and this mid level moisture
plume. Otherwise forecast remains relatively unchanged with pulse
storms, locally heavy rain due to slow movement, and isolated
brief severe storms possible on the plains. Highest threat of
those stronger storms would be just east of metro Denver where
deeper low level moisture exists and CAPES should reach 1500
J/kg.

&&

.SHORT TERM...(Today and tonight)
Issued at 410 AM MDT Mon Jun 5 2017

An upper level ridge axis shifts over Colorado today as an upper
level trough moves across the Northern Rockies. Mid and upper
level moisture increases under the ridge across the area.
Meanwhile, a southeast low level flow over the plains will
transport low level moisture to eastern Colorado. Precipitable
water values climb to a half inch to three-quarters of an inch
over the higher terrain. For the Front Range and eastern plains,
precipitable water values reach three-quarters of an inch to one
inch. Higher values are expected over the eastern plains this
evening. CAPE reaches 800 to 1500 J/kg over the plains, while
values along the urban corridor and into the higher terrain will
be less than 800 J/kg. Shear will be weak, so expect most of the
activity to be pulse storms. May be a few brief severe storms on
the plains with hail to one inch and 60 mph winds.

Storms are expected to initially form over the higher terrain
around or just after 18Z. The storms are expected to spread east
during the afternoon and early evening as convergence along
outflow boundaries produce new storms over the plains.

As far as the forecast goes, high temperatures will be a few
degrees warmer today. This will also help break the cap. The
highest pops will be over the higher terrain and also over the
eastern plains where better moisture will reside and better
convergence will be.

Thunderstorms will continue to track east across the area this
evening and decrease late this evening as the airmass stabilizes.
A cold front associated with the upper level trough over the
Northern Rockies will drop south into Northern Colorado late
tonight. This will increase low level moisture and bring cooler
temperatures for Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 410 AM MDT Mon Jun 5 2017

Dirty upper level ridge with its axis aligned with the Rockies is
forecast to remain nearly stationary through most of the week.
Waves of moisture and mid-level instability rotating through this
ridge will provide the needed ingredients to produce showers and
thunderstorms Tuesday and Wednesday. On Tuesday, enhanced
northeasterly upslope flow behind a cold front which models show
sliding south across nern Colorado during the pre-dawn hours will
provide the additional lift and low-level moisture for considerable
cloud cover on the plains and the formation of scattered to
numerous showers/t-storms mainly over and along the Front Range
and Palmer Divide during the afternoon and evening hours. Models
soundings at points near the foothills and on the Palmer Divide
indicate precipitable water around an inch at 00z/Wed. The window
for heaviest rainfall appears to be around that time when a
shortwave in northwest flow aloft passes overhead. Don't see much
more than a few hours of moderate to possibly heavy rainfall in
this area. May also see some small hail from the stronger storms
on the Palmer Divide, while the risk of flash flooding appears
low. Farther out across the northeast plains, the cooler post-
frontal airmass looks quite stable and therefore rain chances will
be much lower out there. In the high country, notably areas west
of the Continental Divide, storm chances will not be as great
with drier air and a strong mid-level cap over the area. Most of
this storm activity should wrap up by midnight, although could see
a few storms lingering into the early morning hours across the
southeast corner of the CWA.

By Wednesday, the cooler airmass begins to dry out with northwest
flow on the front side of the upper ridge. There should still be
adequate humidity around for scattered afternoon and early evening
t-storms. Should see storms form over the higher terrain first and
then move out over the plains by mid-afternoon where most will
dissipate due to plenty of CIN around. Precip amounts will likely
be cut in half with a reduction in PW. A continuation of the nely
upslope flow for much of the day on plains should produce
temperatures similar to those on Tuesday, i.e., slightly below
average. By Thursday, storm chances drop off even more as the
upper ridge moves back over the area and temperatures aloft warm.

Friday through Sunday, the upper ridge slowly shifts east of the
state placing the area under a very warm and dry swly flow aloft.
This is expected to result in temperatures well above average and a
near zero chance of t-storms. Highs Fri and Sat on the plains in
the upper 80s and lower 90s, and by Sun mainly in the 80s.

Sunday night and Monday, models show a weak cold front dropping
south through the area as a weak mid-level shortwave passes
overhead. This would lead to slightly cooler temperatures and an
increased chance of t-storms, mainly over northern sections of the
CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 947 AM MDT Mon Jun 5 2017

Scattered thunderstorms will move across the Denver area this
afternoon and early evening. Moved up the best chance for storms
an hour or two...now perhaps as early as 19Z toward KBJC and then
20Z-23Z through KDEN. The storms will be capable of producing
heavy rain, small hail, wind gusts to 40 knots, and brief MVFR
ceilings and visibility.

For tonight, once the storms move east of the Denver area, light
winds will prevail through much of the night. A cold front will
push through the Denver area 09Z to 12Z and bring northerly winds
and lower clouds. Low clouds are expect for most of Tuesday with
ceilings of 2500 to 5000 feet.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Meier
LONG TERM...Baker
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 5, 10:33 AM MDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1033 AM MDT Mon Jun 5 2017

COZ030>051-061645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1033 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue to develop and become more
numerous through the afternoon. The storms will transition from
the mountains to the plains through the afternoon and early
evening hours. Storms over the higher terrain and I-25 Urban
Corridor will produce brief heavy rain, mainly small hail, and
wind gusts up to 45 mph. A stronger storm could produce minor
flooding in a burn scar, and minor street flooding in urban
areas.

Storms may become stronger on the plains, roughly along and east
of a line from Greeley to Denver International airport to Castle
Rock. Isolated brief severe storms will be capable of producing hail
up to one inch in diameter and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will increase Tuesday with a very moist
post-frontal airmass covering the plains of northeast Colorado.
Some storms over the Palmer Divide late on Tuesday could produce
locally heavy rainfall. Thunderstorm coverage will become more
scattered on Wednesday and Thursday. Drier and warmer weather
will return for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, but any
reports of heavy rainfall or hail would be appreciated.

In the hours before

Special weather statement, Jun 5, 2:30 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Denver CO
230 PM MDT MON JUN 5 2017

COZ040-041-045-046-052115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
230 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT...CENTRAL
ARAPAHOE AND SOUTH CENTRAL ADAMS COUNTIES UNTIL 315 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Arapahoe Park, or 22 miles east of Denver, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eastern Aurora, Bennett, Watkins and Manila Village.

LAT...LON 3942 10449 3966 10469 3984 10452 3953 10417
TIME...MOT...LOC 2029Z 322DEG 12KT 3963 10456

BOWEN
Local storm report, Jun 5, 2:49 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
249 PM MDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TORNADO          3 SSW BENNETT           39.72N 104.44W
06/05/2017                   ARAPAHOE           CO   STORM CHASER

            A WEAK LANDSPOUT TOUCHED DOWN BRIEFLY AND TOSSED SOME
            SMALL LAWN FURNITURE.

0232 PM     TSTM WND GST     1 SSW BENNETT           39.74N 104.43W
06/05/2017  M62.00 MPH       ARAPAHOE           CO   MESONET

&&

FCOOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:30 PM MDTSpecial Weather StatementBOUArapahoe45 min
Jun 5, 3:15 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld45 min
Jun 5, 4:01 PM MDTTornado WarningBOUMorgan29 min
Jun 5, 5:25 PM MDTSevere Thunderstorm WarningBOUWeld17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.